Delaware, 2012

Flash Flooding in Delaware, August 25 to 26, 2012

August 25 to 26, 2012 · NWS PHI · 2 events in 1 county or zone

A series of slow moving thunderstorms associated with a nearly stationary low pressure system in Eastern Virginia caused flash flooding in Sussex County that started overnight on the 25th and lasted into the 26th. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of slow moving thunderstorms associated with a nearly stationary low pressure system in Eastern Virginia caused flash flooding in Sussex County that started overnight on the 25th and lasted into the 26th. Doppler Radar storm total estimates reached around 8.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 25, 2:49 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 25, 2:49 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EDT SAT AUG 25 2012

.SYNOPSIS...
A HIGH PRESSURE SYSTEM OVER THE CANADIAN MARITIMES WILL SLOWLY SAG
SOUTH SUNDAY AND MONDAY. A LOW PRESSURE SYSTEM NEAR NORFOLK WILL
DRIFT SLOWLY NORTHWEST AND DISSIPATE BY SUNDAY. A COLD FRONT IS
EXPECTED TO CROSS THE REGION LATE MONDAY AND TUESDAY, FOLLOWED BY
ANOTHER AREA OF HIGH PRESSURE THROUGH THE END OF THE WORK WEEK.
ANOTHER COLD FRONT IS FORECAST TO APPROACH THE REGION ON SATURDAY.
THE REMNANTS OF ISAAC SHOULD INTERACT WITH THIS BOUNDARY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LOW PRESSURE CONTINUES TO PUSH NORTHWARD FROM THE CAROLINAS INTO
SOUTHERN VIRGINIA. AHEAD OF THIS SYSTEM IS AN AREA OF PRECIPITATION
THAT HAS BEEN MAINLY STAYING ACROSS SOUTHERN DELAWARE, MARYLAND AND
VIRGINIA. AS THE SHOWERS PUSH NORTH, THEY ARE ENCOUNTERING MORE
STABLE AND SLIGHTLY DRIER AIR. ONLY SOME LIGHT SHOWERS OR SPRINKLES
HAVE BEEN MAKING THEIR WAY NORTH THROUGH NEW JERSEY AND INTO
PENNSYLVANIA. THE SHOWERS WILL CONTINUE TO MOVE NORTH AS THE LOW
MOVES NORTH BUT COVERAGE LOOKS TO BE MORE SPOTTY AND THE AREAS MORE
LIKELY TO SEE MEASURABLE PRECIPITATION ARE ACROSS DELAWARE, SOUTHERN
NEW JERSEY AND INTO SOUTHEASTERN MARYLAND.

MINIMUM TEMPERATURES TONIGHT WILL SLIGHTLY WARMER THAN LAST NIGHT AS
PLENTY OF CLOUDS WILL REMAIN ACROSS THE REGION. LOWS WILL FALL INTO
THE MID TO UPPER 60S, COOLER ACROSS THE HIGHER TERRAIN.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE SURFACE LOW STARTS TO DISSIPATE AS THE STRONGER HIGH TO OUR
NORTHEAST PUSHES ACROSS THE MIDDLE ATLANTIC. MEANWHILE, THE MID
LEVEL CLOSED LOW OPENS UP AND MOVES INTO THE AREA AS A TROUGH. THIS
MID LEVEL FEATURE ALONG WITH THE CONTINUED EASTERLY FLOW WILL HELP
TO KEEP US FAIRLY CLOUDY THROUGH SUNDAY. WITH A DECENT AMOUNT OF
CLOUD COVER, TEMPERATURES WILL ONCE AGAIN BE ON THE MILD SIDE. HIGH
TEMPERATURES WILL BE SIMILAR TO SATURDAY AND RISE INTO THE LOWER 80S
ACROSS MUCH OF THE AREA.

ALONG WITH THE CLOUDS, WE WILL SEE SOME SHOWERS PUSH INTO THE AREA
STAYING MAINLY ACROSS THE WESTERN AREAS WHICH WILL BE CLOSER TO MAIN
SYSTEM. THE BEST INSTABILITY WILL BE ACROSS THE WESTERN ZONES,
MAINLY DURING THE AFTERNOON HOURS, AND WE INCLUDE THE MENTION OF A
CHANCE OF THUNDER IN THOSE AREAS WITH A SLIGHT CHANCE EXTENDING
EASTWARD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE GFS INITIALIZATION LOOKED BETTER THAN THE WRF-NMMB OVERALL,
ALTHOUGH THE LATTER WAS BETTER WITH THE POSITIONING OF THE SFC LOW.
IN SPITE OF THIS, THE GFS (AND ALSO THE CAN RGEM) VERIFICATION OF
ONGOING PCPN LOOKED BETTER THROUGH 18Z. THE LONG TERM IN GENERAL
LEANED THE GFS'S WAY. THERE HAS BEEN SOME RATHER LARGE MODELING
FLIPS AMONG EACH OTHER AND INTERNALLY BETWEEN THE 00Z AND 12Z RUNS
WITH THE REMNANTS OF ISAAC. FRIDAY AND SATURDAY DETAILS SHOULD BE
VIEWED WITH LOWER CONFIDENCE THAN AVERAGE.

STARTING WITH SUNDAY NIGHT, WHILE THE PRESENT LOWER MID ATLANTIC SFC
LOW AND UPPER AIR SYSTEM SHOULD BE UNWINDING, THE MOISTURE
ASSOCIATED WITH IT, SHOULD STILL BE STUCK IN OUR CWA. WHILE THE
FORCING AND INSTABILITY ON SUNDAY WONT BE AS STRONG AS IT IS TO OUR
SOUTH TODAY, CONVECTION SHOULD BE ONGOING AT THE START OF THE
FORECAST PERIOD. HERE WE DID DIFFER FROM THE GFS IN THINKING THAT
THE COOLER MARINE INFLUENCE FROM THE MARITIMES HIGH WILL HAVE MORE
OF A THWARTING EFFECT THAN THE GFS HAS. HIGHEST POPS ARE KEPT TO THE
WEST.

BECAUSE OF THE CLOUDINESS AND RELATIVELY HIGH DEW POINTS, OUR MIN
TEMPS LEAN TOWARD THE HIGHER GFS MOS.

ON MONDAY AMPLE MOISTURE FOR CONVECTION WILL BE AROUND. GETTING
RISKY TO RELY ON ACCURATE SHORT WAVE PLACEMENT AND TIMING, BUT WOULD
FAVOR HIGHEST POPS NORTHWEST. THIS MAY BE RIGHT FOR THE WRONG REASON
AS THE COLD FRONT WILL BE APPROACHING. THE OVERALL FORECAST
THERMODYNAMIC FIELDS ARE NOT THAT IMPRESSIVE (ESPECIALLY MID LEVEL
LAPSE RATES) AND NEITHER IS THE SFC BASED CAPE. ONE OF THE REASONS
FOR THE FORMER IS THAT THE OVERALL FCST WIND FIELDS ARE NOT THAT
STRONG. WITH FCST PWATS OF 1.5 TO 1.75 THE GREATEST CONCERNS MAY BE
SOME HEAVY DOWNPOURS. BASED ON THE FCST 1000-850MB THICKNESSES AND
925MB TEMPERATURES THE WARMER GFS MOS (WHERE THE STAT GUIDANCE
DIFFERS) LOOKS BETTER.

THERMODYNAMICALLY, THE BETTER INSTABILITY IS FORECAST TO OCCUR ON
MONDAY NIGHT AS THE COLD FRONT APPROACHES. A DECENT SHORT WAVE TROF
IS FORECAST TO BE ENTERING OUR CWA OVERNIGHT AND BASED ON THE
AVAILABLE INSTABILITY WOULD KEEP CONVECTIVE CHANCES GOING THROUGH
THE NIGHT, AGAIN LOOKING BETTER NORTHWEST. MIN TEMPS WERE KEPT HIGH
BECAUSE OF THE MUGGY DEW POINTS.

IF THE MODELING IS CLOSE, THIS FIRST SHORT WAVE TROF SWEEPS THE
DEEPER INSTABILITY INTO THE SOUTHEASTERN PART OF OUR CWA ON TUESDAY
MORNING WITH POSSIBLY A SECOND TROF TO ACT AS A FOCUS AS THE COLD
FRONT ITSELF MOVES THROUGH. WHILE THE MID LEVEL LAPSE RATES ARE
FORECAST TO BE IN NEED OF SOME PED(S), THE FORECAST BULK SHEAR WILL
BE INCREASING TO ADEQUATE LEVELS. HIS LOOKS LIKE ONE OF THE CASES
WHERE THE SFC WINDS TURN WEST OR NORTHWEST AND BECOMES A QUESTION
OF HOW QUICKLY THE DEW POINTS DROP AS TO CONVECTIVE CVRG AND
STRENGTH. SO FOR THIS PACKAGE HIEST POPS ARE IN THE SERN PART OF
OUR CWA WITH OVERALL POPS DECREASING AS THE AFTERNOON PROGRESSES
FOR MOST OF OUR CWA. EITHER BY THE W TO NW SFC FLOW OR A SLOWER
CFP IN GENERAL, WE PREFER GOING HIER THAN STAT GUIDANCE WITH MAX
TEMPS.

THEN AN OVERALL DRIER AND CLOSER TO SEASONABLE TEMPERATURE STRETCH
IS FORECAST FOR TUESDAY NIGHT THROUGH THURSDAY. THERE IS PRETTY GOOD
MODEL CONSENSUS INTO THURSDAY, BUT FALLS APART RATHER QUICKLY FOR
FRIDAY AND SATURDAY AS RELATED TO THE REMNANTS OF ISAAC. THE 12Z
ECMWF IS ABOUT 600 MILES EAST OF ITS NIGHT RUN POSITION COME FRIDAY
MORNING WHILE THE GFS IS ABOUT 250 MILES FARTHER TO THE WEST THAN
ITS NIGHT RUN POSITION. THIS HAS BEEN A RATHER NOSTALGIC LOOK
WE'D PREFER TO NOT SEE AS TO HOW MUCH WILL OUR CFP TROF HELP STEER
(OR NOT STEER) ISAAC FARTHER TO THE EAST. REGARDLESS IT WOULD BE
FORTUITOUS FOR OUR CWA TO NOT BE AFFECTED IN ONE WAY OR ANOTHER BY
ITS REMNANTS. OBVIOUSLY THE FASTER AND THE CLOSER THE REMNANT LOW
GETS TO OUR CWA, THE HIGHER THE IMPACT. FOR NOW IT AND AN
APPROACHING COLD FRONT ARE THE CAUSE OF THE POPS IN OUR FORECAST
FOR FRIDAY NIGHT INTO SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A TRICKY FORECAST FOR THE TAF SITES AS LOW PRESSURE PUSHES NORTHWARD
FROM THE CAROLINAS AND HIGH PRESSURE PUSHES IN FROM THE NORTHEAST.
FOR THE MOST PART, WE REMAIN VFR THROUGH THIS AFTERNOON AND INTO
THIS EVENING. THE SHOWERS PUSHING ACROSS THE TERMINALS, MAINLY
AFFECTING KACY AND KMIV, HAS BEEN LIGHT WITH NO RESTRICTIONS.
HOWEVER, AS THE LOW PUSHES NORTHWARD, THE CHANCES FOR DETERIORATING
CONDITIONS, ESPECIALLY CEILINGS, WILL INCREASE. WE HAVE INDICATED
SHOWERS OCCURRING AT ALL THE TAF SITES THROUGH THE FORECAST, MAINLY
INCREASING FROM SOUTH TO NORTH. WITH AMPLE MOISTURE AROUND, BUT LOW
CONFIDENCE IN PRECIPITATION OCCURRING UNTIL THE MORNING, THERE IS
THE CHANCE FOR SOME FOG TO DEVELOP ACROSS OUR NORTHERN TERMINALS,
KRDG, KABE AND KTTN. OTHERWISE, MVFR CONDITIONS ARE NOT ANTICIPATED
UNTIL THE SHOWERS PUSH FURTHER NORTH.

WINDS WILL REMAIN OUT OF AN EASTERLY DIRECTION AND WILL INCREASE
IN SPEED AS THE GRADIENT TIGHTENS UP BETWEEN THE HIGH AND LOW.
SPEEDS AROUND 8-12 KNOTS CAN BE EXPECTED THROUGH THE PERIOD.

FOR SUNDAY...SHOWERS ARE EXPECTED THROUGH MUCH OF THE FORECAST
PERIOD. CONFIDENCE IS TOO LOW TO INCLUDE THUNDER IN THE FORECAST AT
THIS TIME.

OUTLOOK...
SUNDAY NIGHT...MVFR CIGS AND VSBYS POSSIBLE. SHOWERS AND
THUNDERSTORMS ALSO POSSIBLE, ESPECIALLY WEST.

MONDAY...MAINLY VFR WITH LIKELY MVFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS.

MONDAY NIGHT AND TUESDAY...GREATEST CHANCES FOR IFR CONDITIONS WITH
EITHER SHOWERS AND THUNDERSTORMS OR MORNING FOG. GREATER VFR
COVERAGE AS THE DAY PROGRESSES.

TUESDAY NIGHT AND WEDNESDAY...VFR, POSSIBLE WED MRNG MVFR OR IFR FOG
WHERE RAIN OCCURS LATER IN THE DAY ON TUESDAY.

WEDNESDAY NIGHT AND THURSDAY...VFR.

&&

.MARINE...
SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH 1PM SUNDAY AND WE
HAVE UPDATED IT TO INCLUDE ZONE 451 /OCEAN COUNTY COASTAL WATERS/.

AS THE HIGH PRESSURE TO OUR NORTHEAST PUSHES SOUTHWESTWARD AND THE
LOW PRESSURE MOVES NORTHWARD FROM THE CAROLINAS INTO VIRGINIA, WE
WILL SEE A TIGHTENING OF THE PRESSURE GRADIENT OCCUR. ALTHOUGH EAST
TO NORTHEAST WINDS WILL GUST AROUND 20 KNOTS, MAYBE A FEW 25 KNOT
GUSTS, THE BIGGER CONCERN WILL BE WITH THE SEAS. WAVES ARE ALREADY 5
FEET AT BUOY 44009 AND WITH THE SHORT PERIOD SWELLS WE ARE SEEING
SOME PRETTY CHOPPY WATERS OUT THERE. AS THE LOW CONTINUES TO TRY TO
PUSH NORTHWARD, THERE IS LITTLE GIVE FROM THE HIGH, THE SEAS WILL
GRADUALLY INCREASE FROM SOUTH TO NORTH.

SEAS START TO DECREASE AS THE GRADIENT STARTS TO LOOSEN UP. SEAS
SHOULD SUBSIDE BELOW SMALL CRAFT CRITERIA BY SUNDAY AFTERNOON. WINDS
WILL BE STRONGEST TONIGHT INTO EARLY SUNDAY AND THEN DECREASING
THROUGH SUNDAY.

OUTLOOK...
WE ARE NOT OUTLOOKING ANY SCA CONDITIONS. SUNDAY EVENING WE ARE
EXPECTING SEAS TO DROP BELOW CRITERIA, ALTHOUGH CONFIDENCE IS ONLY
AVERAGE. SEAS SHOULD BE SUBSIDING AS THE NIGHT PROGRESSES.

MONDAY SHOULD SEE AN OVERALL SW FLOW. THE LOW LEVEL JET IS FORECAST
TO INCREASE MONDAY PRECEDING THE COLD FRONT. GUIDANCE WITH BOTH
WINDS AND SEAS (GOOD SIGN AS THEY ARE NORMALLY TOO AGGRESSIVE WITH
SEAS) ARE KEEPING US BELOW SCA CRITERIA. THERE COULD BE SOME
SPECIAL MARINE WARNING TSTMS MONDAY NIGHT OR TUESDAY.

THE FLOW BEHIND THE COLD FRONT IS NOT FORECAST TO BE STRONG ENOUGH
TO COME CLOSE TO SMALL CRAFT ADVISORY CRITERIA AS HIGH PRESSURE WILL
NOT BE TOO STRONG.

&&

.RIP CURRENTS...
RIP CURRENT REPORT WAS IN THE MODERATE RISK RANGE TODAY. BUT, WE
MIGHT REACH HIGH RISK ON SUNDAY. CONDITIONS SHOULD IMPROVE EARLY
NEXT WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EDT SUNDAY FOR ANZ451>455.

&&

SYNOPSIS...GIGI/MIKETTA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...GIGI
AVIATION...GIGI/MEOLA/MIKETTA
MARINE...GIGI/MEOLA
RIP CURRENTS...MEOLA
Hazardous weather outlook, Aug 25, 2:59 PM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EDT SAT AUG 25 2012

NJZ001-007>010-012-013-015-017>020-022-027-PAZ054-055-060>062-
068>071-262000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
359 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
MONDAY INTO TUESDAY. THERE IS ALSO A CHANCE ON SUNDAY MAINLY IN
PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ016-021-023-PAZ067-262000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-CUMBERLAND-CAPE MAY-CHESTER-
359 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS WITH HEAVY RAIN, MAINLY IN DELMARVA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WITH HEAVY RAIN. SHOWERS AND THUNDERSTORMS
WITH LOCALLY HEAVY RAIN ARE POSSIBLE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-262000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
359 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A MODERATE, POSSIBLY HIGH, RISK OF RIP CURRENTS FOR
SUNDAY. THE MODERATE RISK OF RIP CURRENTS MAY LINGER INTO THE
EARLY PART OF THE NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-262000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
359 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OFF THE DELAWARE
COASTAL WATERS.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AROUND THE TIME OF THE COLD
FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 2:15 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT SAT AUG 25 2012

DEZ003-004-252015-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
315 PM EDT SAT AUG 25 2012

...SHOWERS PRODUCING HEAVY RAINFALL IN SUSSEX COUNTY...

DURING THE BALANCE OF THIS AFTERNOON, RAIN SHOWERS WITH HEAVY
RAINFALL WILL CONTINUE TO SPREAD INTO SUSSEX COUNTY FROM THE
SOUTHEAST.

THE HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS. IT WILL ALSO
RESULT IN REDUCED VISIBILITY. IF YOU WILL BE DRIVING, BE SURE TO
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE ON THE ONE AHEAD OF YOU.

THE RAIN SHOWERS MAY BE ACCOMPANIED BY WIND GUSTS AROUND 30 MPH.

OCCASIONAL LIGHTNING IS ALSO POSSIBLE.

LAT...LON 3846 7537 3846 7569 3883 7572 3884 7556
      3889 7551 3892 7541 3895 7539 3895 7531
      3891 7530 3880 7517 3879 7511 3880 7509
      3861 7504 3845 7505 3844 7535

IOVINO
Special weather statement, Aug 25, 3:10 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT SAT AUG 25 2012

DEZ003-004-252130-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
410 PM EDT SAT AUG 25 2012

...SHOWERS PRODUCING HEAVY RAINFALL IN SUSSEX COUNTY...

DURING THE BALANCE OF THIS AFTERNOON AND INTO THIS EVENING, RAIN
SHOWERS WITH HEAVY RAINFALL WILL CONTINUE TO SPREAD INTO SUSSEX
COUNTY FROM THE SOUTHEAST. AT 400 PM, NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT OVER AN INCH OF RAIN HAD ALREADY FALLEN
IN THE SOUTHWESTERN PART OF THE COUNTY AROUND LAUREL AND DELMAR.

THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS. IT WILL ALSO
RESULT IN REDUCED VISIBILITY. IF YOU WILL BE DRIVING, BE SURE TO
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE ON THE ONE AHEAD OF YOU.

THE RAIN SHOWERS MAY BE ACCOMPANIED BY WIND GUSTS AROUND 30 MPH.

OCCASIONAL LIGHTNING IS EXPECTED.

LAT...LON 3846 7569 3883 7572 3884 7556 3891 7547
      3892 7541 3895 7539 3895 7532 3890 7529
      3880 7517 3879 7511 3880 7509 3861 7504
      3845 7505

IOVINO
Special weather statement, Aug 25, 4:19 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
519 PM EDT SAT AUG 25 2012

DEZ003-004-252245-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
519 PM EDT SAT AUG 25 2012

...THUNDERSTORMS PRODUCING HEAVY RAINFALL IN SUSSEX COUNTY...

INTO THE EARLY EVENING HOURS, THUNDERSTORMS WITH HEAVY RAINFALL WILL
CONTINUE TO SPREAD INTO SUSSEX COUNTY FROM THE SOUTH AND SOUTHEAST.
AT 500 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT UP
TO AN INCH OR TWO OF RAIN HAD ALREADY FALLEN IN THE SOUTHWESTERN
PART OF THE COUNTY AROUND LAUREL AND DELMAR.

THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS. IT WILL ALSO
RESULT IN REDUCED VISIBILITY. IF YOU WILL BE DRIVING, BE SURE TO
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE ON THE ONE AHEAD OF YOU.

THE THUNDERSTORMS MAY BE ACCOMPANIED BY WIND GUSTS AROUND 45 MPH
ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. IF YOU OBSERVE
THREATENING WEATHER, SEEK SHELTER AT ONCE.

LAT...LON 3846 7569 3883 7572 3884 7556 3891 7547
      3892 7541 3895 7539 3895 7532 3890 7529
      3880 7517 3879 7511 3880 7509 3861 7504
      3845 7505 3845 7560

IOVINO

The radar

The Dover AFB radar (KDOX), 31 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
August 25, 6:30 PM EST to 7:30 PM EST
Where
Sussex County, 1.14 mi E of Midway to 0.79 mi SSW of Rehoboth Beach
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.732, -75.099

Thunderstorms with torrential downpours caused roadway flash flooding in Rehoboth Beach. First Street was under two feet of water and at least one resort garage was flooded. Over two dozen vehicles were damaged. Event precipitation total was 7.21 inches.

Flash Flood, Sussex

When
August 26, 12:00 AM EST to 11:00 AM EST
Where
Sussex County, 2.07 mi S of Nassau to Selbyville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
38.720, -75.170

Thunderstorms with torrential downpours caused flash flooding in Eastern Sussex County. The hardest hit area was in and around Long Neck. Many roadways were flooded and closed. One road collapsed in Oak Orchard. In Oak Orchard, River Road was under water and the bulkhead of one home was damaged at the Riverwinds Development. Holly Lake Road was also closed Flooding was also reported along Beaver Dam Road and Delaware State Ropute 5. Along the coast, Delaware State Route 1 in Dewey Beach and Delaware State Route 26 leading into Bethany Beach were flooded. Event precipitation totals included 7.21 in Rehoboth Beach, 6.83 inches in Harbeson, 6.39 inches in Bethany Beach and 5.76 inches in Indian River Inlet.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409936, 409933.